Skip to main content
Log in

The Bottom of the Spectrum of Time-Changed Processes and the Maximum Principle of Schrödinger Operators

  • Published:
Journal of Theoretical Probability Aims and scope Submit manuscript


We give a necessary and sufficient condition for the maximum principle of Schrödinger operators in terms of the bottom of the spectrum of time-changed processes. As a corollary, we obtain a sufficient condition for the Liouville property of Schrödinger operators.

This is a preview of subscription content, log in via an institution to check access.

Access this article

Price excludes VAT (USA)
Tax calculation will be finalised during checkout.

Instant access to the full article PDF.

Similar content being viewed by others


  1. Albeverio, S., Blanchard, P., Ma, Z.-M.: Feynman–Kac semigroups in terms of signed smooth measures. In: Random Partial Differential Equations (Oberwolfach, 1989), pp. 1–31. Birkhäuser (1991)

  2. Berestycki, H., Nirenberg, L., Varadhan, S.R.S.: The principal eigenvalue and maximum principle for second-order elliptic operators in general domains. Commun. Pure Appl. Math. 47, 47–92 (1994)

    Article  MathSciNet  MATH  Google Scholar 

  3. Chen, Z.-Q.: Gaugeability and conditional gaugeability. Trans. Am. Math. Soc. 354, 4639–4679 (2002)

    Article  MathSciNet  MATH  Google Scholar 

  4. Chen, Z.-Q., Kuwae, K.: On doubly Feller property. Osaka J. Math. 46, 909–930 (2009)

    MathSciNet  MATH  Google Scholar 

  5. Dudley, R.M.: Real Analysis and Probability, Cambridge Studies in Advanced Mathematics, vol. 7. Cambridge University Press, Cambridge (2002)

    Book  Google Scholar 

  6. Fukushima, M., Oshima, Y., Takeda, M.: Dirichlet Forms and Symmetric Markov Processes, 2nd edn. Walter de Gruyter, Berlin (2011)

    MATH  Google Scholar 

  7. Grigor’yan, A., Hansen, W.: A Liouville property for Schrödinger operators. Math. Ann. 312, 659–716 (1998)

    Article  MathSciNet  MATH  Google Scholar 

  8. Kim, D., Kuwae, K.: Analytic characterizations of gaugeability for generalized Feynman–Kac functionals. Trans. Am. Math. Soc. doi:10.1090/tran/6702

  9. Pinsky, R.G.: A probabilistic approach to bounded/positive solutions for Schrödinger operators with certain classes of potentials. Trans. Am. Math. Soc. 360, 6545–6554 (2008)

    Article  MATH  Google Scholar 

  10. Stollmann, P., Voigt, J.: Perturbation of Dirichlet forms by measures. Potential Anal. 5, 109–138 (1996)

    Article  MathSciNet  MATH  Google Scholar 

  11. Takeda, M.: A variational formula for Dirichlet forms and existence of ground states. J. Funct. Anal. 266, 660–675 (2014)

    Article  MathSciNet  MATH  Google Scholar 

  12. Takeda, M.: Criticality and subcriticality of generalized Schrödinger forms. Illinois J. Math. 58, 251–277 (2014)

    MathSciNet  MATH  Google Scholar 

  13. Takeda, M., Tsuchida, K.: Differentiability of spectral functions for symmetric \(\alpha \)-stable processes. Trans. Am. Math. Soc. 359, 4031–4054 (2007)

    Article  MathSciNet  MATH  Google Scholar 

Download references

Author information

Authors and Affiliations


Corresponding author

Correspondence to Masayoshi Takeda.

Additional information

The author was supported in part by Grant-in-Aid for Scientific Research No. 26247008(A) and Grant-in-Aid for Challenging Exploratory Research No. 25610018, Japan Society for the Promotion of Science.

Rights and permissions

Reprints and permissions

About this article

Check for updates. Verify currency and authenticity via CrossMark

Cite this article

Takeda, M. The Bottom of the Spectrum of Time-Changed Processes and the Maximum Principle of Schrödinger Operators. J Theor Probab 31, 741–756 (2018).

Download citation

  • Received:

  • Revised:

  • Published:

  • Issue Date:

  • DOI:


Mathematics Subject Classification (2010)